Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 159, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 12, 2011, 4:56 PM CDT for Carter County, Garvin County, Murray County, Oklahoma. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2011, 4:56 PM CDT (21:56 UTC)
- Expired
- May 12, 2011, 5:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Carter County, OK, Garvin County, OK, Murray County, OK
The radar
The Norman radar (KTLX), 82 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 3:17 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1116 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
610 WUUS54 KOUN 122156 SVROUN OKC019-049-099-122230- /O.NEW.KOUN.SV.W.0159.110512T2156Z-110512T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 456 PM CDT THU MAY 12 2011 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTHERN CARTER COUNTY IN SOUTHERN OKLAHOMA... SOUTHERN GARVIN COUNTY IN SOUTHERN OKLAHOMA... WESTERN MURRAY COUNTY IN SOUTHERN OKLAHOMA... * UNTIL 530 PM CDT * AT 452 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF HENNEPIN...MOVING NORTH AT 25 MPH. HAZARDS IN THE WARNING INCLUDE... HAIL UP TO THE SIZE OF HALF DOLLARS... WIND GUSTS TO 60 MPH... * LOCATIONS IN THE WARNING INCLUDE HENNEPIN. LAT...LON 3472 9737 3469 9719 3441 9720 3443 9742 TIME...MOT...LOC 2152Z 193DEG 22KT 3446 9734 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:27 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, May 12, 2:27 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 227 PM CDT THU MAY 12 2011 .DISCUSSION... SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP ALONG AND AHEAD OF COLD FRONT THIS AFTERNOON/EVENING. MOISTURE HAS STAYED IN PLACE AHEAD OF FRONT. SOME OF THESE STORMS MAY BECOME SEVERE. MEANWHILE... UPPER LOW WILL CONTINUE TO SLOWLY MOVE EAST ACROSS THE CENTRAL PLAINS TONIGHT AND FRIDAY. SHOWERS WILL BE POSSIBLE IN NE PORTIONS OF THE FA TONIGHT INTO FRIDAY AS WRAP-AROUND PRECIP COULD MOVE INTO THE AREA. COOLER AIR WILL CONTINUE TO BUILD INTO THE REGION BEHIND THE COLD FRONT. BREEZY NORTHERLY WINDS ARE EXPECTED TO DEVELOP FRIDAY AS COOLER AIR CONTINUES TO BUILD INTO THE AREA. THE COOLER TEMPERATURES WILL CONTINUE INTO EARLY NEXT WEEK WITH TEMPS AT OR BELOW SEASONAL NORMALS. MODELS SHOW ANOTHER UPPER LOW MOVING SSE ACROSS THE CENTRAL U.S. OVER THE WEEKEND. THIS COULD BRING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS TO PARTS OF OK OVER THE WEEKEND. THERE MAY BE ANOTHER CHANCE FOR MORE WIDESPREAD RAIN TOWARDS MIDDLE TO LATE PART OF NEXT WEEK AS ANOTHER STORM SYSTEM BEGINS TO MOVE ACROSS THE WESTERN U.S. APPROACHING THE REGION. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 53 70 46 66 / 10 10 0 0 HOBART OK 51 72 43 67 / 0 0 0 0 WICHITA FALLS TX 54 75 50 72 / 10 0 0 0 GAGE OK 46 68 39 67 / 10 0 0 0 PONCA CITY OK 52 64 43 64 / 20 20 0 0 DURANT OK 57 72 50 69 / 30 0 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 22/25
Hazardous weather outlook, May 12, 11:44 AM CDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1144 AM CDT THU MAY 12 2011
OKZ004>048-050>052-TXZ083>090-131000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1144 AM CDT THU MAY 12 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.
LOCATION...
THE SLIGHT RISK COVERS LOCATIONS SOUTH AND EAST OF A LINE EXTENDING
FROM RUBOTTOM IN WESTERN LOVE COUNTY...TO PAULS VALLEY AND PRAGUE.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 1 PM
THROUGH 8 PM.
IMPACTS...
DAMAGING HAIL UP TO TWO INCHES IN DIAMETER.
DAMAGING WINDS TO 65 MPH.
LOCALLY HEAVY RAIN AND MINOR FLOODING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.
DISCUSSION...
A COLD FRONT WILL REACH THE WESTERN EDGE OF THE SLIGHT RISK AREA
AROUND 1 PM. A MOIST...UNSTABLE...AND WEAKLY CAPPED AIR MASS WILL
SUPPORT THUNDERSTORM DEVELOPMENT ALONG THE COLD FRONT AFTER 1 PM.
ALTHOUGH LOW LEVEL WINDS HAD WEAKENED...MID AND UPPER LEVEL WINDS
REMAINED STRONG...AND THIS WILL RESULT IN ORGANIZED STORM TYPES SUCH
AS SUPERCELLS AND BOW ECHOES. THESE THUNDERSTORMS MAY PRODUCE BOTH
DAMAGING HAIL AND DAMAGING WINDS IN THE RISK AREA THIS AFTERNOON.
ALSO...WITH STORMS MOVING IN THE SAME DIRECTION THAT THE FRONT IS
ORIENTED...FROM SOUTHWEST TO NORTHEAST...THERE MAY BE SOME TRAINING
OF STORMS...AND HEAVY RAIN OVER SHORT PERIODS OF TIME. MINOR
FLOODING IS POSSIBLE.
THE COVERAGE AND INTENSITY OF STORMS WILL DECREASE LATE THIS EVENING
EITHER FROM THE LOSS OF HEATING...OR AS INSTABILITY IS CONSUMED BY
THE EARLIER STORMS. A CHANCE OF THUNDERSTORMS MAY CONTINUE IN FAR
SOUTHERN OKLAHOMA OVERNIGHT...BUT SEVERE WEATHER IS NOT EXPECTED
BEYOND THE EVENING HOURS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...65 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTH CENTRAL
OKLAHOMA ON FRIDAY...BUT SEVERE STORMS ARE NOT EXPECTED.
THUNDERSTORMS WILL ENTER THE FORECAST AGAIN AROUND THE MIDDLE OF
NEXT WEEK.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
FRIDAY.
BURKEIn the hours before
Special weather statement, May 12, 3:35 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT THU MAY 12 2011
OKZ045-046-050-122100-
LOVE OK-JEFFERSON OK-CARTER OK-
335 PM CDT THU MAY 12 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...JEFFERSON AND LOVE
COUNTIES.
AT 335 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER
PETERSBURG...MOVING NORTHEAST AT 25 MPH. ANOTHER STRONG
THUNDERSTORM WAS FORMING TO THE SOUTHWEST NEAR NOCONA.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3392 9760 3397 9760 3399 9767 3402 9769
3422 9735 3403 9721 3390 9749 3389 9757Special weather statement, May 12, 3:53 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 353 PM CDT THU MAY 12 2011 OKZ028-030-040-042-122115- POTTAWATOMIE OK-MCCLAIN OK-GARVIN OK-PONTOTOC OK- 353 PM CDT THU MAY 12 2011 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN...MCCLAIN...PONTOTOC AND POTTAWATOMIE COUNTIES. AT 352 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER PAULS VALLEY...MOVING NORTHEAST AT 20 MPH. ANOTHER STRONG STORM WAS LOCATED BETWEEN BYARS AND WANETTE. STORM INTENSITY IS INCREASING. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH... WIND GUSTS TO 40 MPH... LAT...LON 3508 9698 3494 9678 3469 9719 3480 9730
Special weather statement, May 12, 4:03 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
403 PM CDT THU MAY 12 2011
OKZ032-043-048-122115-
COAL OK-HUGHES OK-ATOKA OK-
403 PM CDT THU MAY 12 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...COAL AND HUGHES
COUNTIES.
AT 403 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF WARDVILLE...MOVING NORTHEAST AT 35 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
LAT...LON 3453 9620 3469 9634 3487 9609 3479 9608
3470 9608 3469 9598 3468 9597Special weather statement, May 12, 4:34 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
434 PM CDT THU MAY 12 2011
OKZ030-122145-
POTTAWATOMIE OK-
434 PM CDT THU MAY 12 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR POTTAWATOMIE COUNTY.
AT 434 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER WANETTE...
MOVING NORTHEAST AT 25 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LAT...LON 3496 9682 3496 9692 3497 9694 3496 9696
3496 9711 3537 9698 3532 9677 3523 9677Special weather statement, May 12, 4:43 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 443 PM CDT THU MAY 12 2011 OKZ040-041-046-122215- MURRAY OK-GARVIN OK-CARTER OK- 443 PM CDT THU MAY 12 2011 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...GARVIN AND MURRAY COUNTIES. AT 443 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF POOLEVILLE...MOVING NORTH AT 35 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF DIMES... WIND GUSTS TO 40 MPH... LAT...LON 3466 9740 3463 9719 3435 9724 3438 9745
Special weather statement, May 12, 4:45 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 445 PM CDT THU MAY 12 2011 OKZ047-048-052-122200- BRYAN OK-JOHNSTON OK-ATOKA OK- 445 PM CDT THU MAY 12 2011 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...BRYAN AND JOHNSTON COUNTIES. AT 445 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF KENEFIC...MOVING NORTHEAST AT 35 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. STAY ALERT AND LISTEN FOR WARNINGS. LAT...LON 3437 9624 3421 9609 3407 9644 3424 9650
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 3:35 PM CDT | Special Weather Statement | OUN | Love | 25 min |
| May 12, 3:53 PM CDT | Special Weather Statement | OUN | Garvin | 22 min |
| May 12, 4:03 PM CDT | Special Weather Statement | OUN | Coal | 12 min |
| May 12, 4:34 PM CDT | Special Weather Statement | OUN | Pottawatomie | 11 min |
| May 12, 4:43 PM CDT | Special Weather Statement | OUN | Garvin | 32 min |
| May 12, 4:45 PM CDT | Special Weather Statement | OUN | Bryan | 15 min |
| May 12, 5:03 PM CDT | Special Weather Statement | OUN | Atoka | 27 min |
| May 12, 5:15 PM CDT | Special Weather Statement | OUN | Seminole | 30 min |
| May 12, 5:17 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie, Seminole | 58 min |
| May 12, 5:21 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal | 33 min |
| May 12, 5:26 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain, Pontotoc, Pottawatomie | 64 min |
| May 12, 6:09 PM CDT | Special Weather Statement | OUN | Atoka | 21 min |
| May 12, 6:31 PM CDT | Special Weather Statement | OUN | Seminole | 14 min |
| May 12, 6:40 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 50 min |
| May 12, 6:43 PM CDT | Special Weather Statement | OUN | Atoka | 17 min |
| May 12, 6:47 PM CDT | Special Weather Statement | OUN | Hughes | 28 min |
| May 12, 6:54 PM CDT | Special Weather Statement | OUN | Hughes | 21 min |
| May 12, 6:55 PM CDT | Special Weather Statement | OUN | Garvin | 20 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.